Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 24, 2019, 2:44 PM CDT for Lee County, Iowa; Hancock County, Illinois; Clark County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2019, 2:44 PM CDT (19:44 UTC)
- Expired
- Mar 24, 2019, 3:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lee County, IA, Hancock County, IL, Clark County, MO
The radar
The Quad Cities radar (KDVN), 164 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
974
WUUS53 KDVN 241944
SVRDVN
ILC067-IAC111-MOC045-242030-
/O.NEW.KDVN.SV.W.0002.190324T1944Z-190324T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
244 PM CDT SUN MAR 24 2019
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Hancock County in west central Illinois...
South central Lee County in southeastern Iowa...
Southeastern Clark County in northeastern Missouri...
* Until 330 PM CDT.
* At 243 PM CDT, a severe thunderstorm was located near Alexandria,
or 11 miles southwest of Keokuk, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Keokuk, Carthage, Hamilton, Warsaw, Wayland, Bowen, West Point,
Alexandria, Ferris, Burnside, Adrian, Winchester, Denver, Elvaston,
Basco, Bentley, St. Patrick, Gregory Landing, Tioga and Sutter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4020 9150 4021 9151 4025 9150 4025 9165
4036 9170 4056 9102 4024 9094 4020 9143
TIME...MOT...LOC 1943Z 252DEG 29KT 4029 9155
HAIL...1.00IN
WIND...<50MPH
$$
125 follow-up statements
499
WWUS53 KDVN 241958
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
258 PM CDT SUN MAR 24 2019
ILC067-IAC111-MOC045-242030-
/O.CON.KDVN.SV.W.0002.000000T0000Z-190324T2030Z/
Hancock IL-Lee IA-Clark MO-
258 PM CDT SUN MAR 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR HANCOCK...SOUTH CENTRAL LEE AND SOUTHEASTERN CLARK COUNTIES...
At 257 PM CDT, a severe thunderstorm was located near Alexandria, or
7 miles southwest of Keokuk, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Keokuk, Carthage, Hamilton, Warsaw, Wayland, Bowen, West Point,
Alexandria, Ferris, Burnside, Adrian, Denver, Elvaston, Basco,
Bentley, Gregory Landing, Tioga, Sutter and Webster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4021 9148 4025 9150 4027 9154 4039 9159
4056 9102 4024 9094 4020 9143
TIME...MOT...LOC 1957Z 252DEG 19KT 4031 9147
HAIL...1.00IN
WIND...<50MPH
$$
12842
WWUS53 KDVN 242005
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
305 PM CDT SUN MAR 24 2019
ILC067-IAC111-MOC045-242030-
/O.CON.KDVN.SV.W.0002.000000T0000Z-190324T2030Z/
Hancock IL-Lee IA-Clark MO-
305 PM CDT SUN MAR 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL HANCOCK...SOUTH CENTRAL LEE AND SOUTHEASTERN CLARK
COUNTIES...
At 305 PM CDT, a severe thunderstorm was located over Warsaw, or near
Keokuk, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Keokuk, Carthage, Hamilton, Warsaw, West Point, Alexandria, Ferris,
Burnside, Denver, Elvaston, Basco, Bentley, Gregory Landing, Sutter
and Webster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4026 9146 4025 9150 4028 9152 4038 9149
4056 9102 4024 9094 4026 9138
TIME...MOT...LOC 2005Z 252DEG 29KT 4033 9139
HAIL...1.00IN
WIND...<50MPH
$$
Ervin546
WWUS53 KDVN 242013
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
313 PM CDT SUN MAR 24 2019
IAC111-MOC045-242022-
/O.CAN.KDVN.SV.W.0002.000000T0000Z-190324T2030Z/
Lee IA-Clark MO-
313 PM CDT SUN MAR 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEE AND
SOUTHEASTERN CLARK COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4026 9134 4029 9143 4036 9141 4041 9136
4056 9102 4024 9094
TIME...MOT...LOC 2012Z 254DEG 28KT 4034 9131
$$
ILC067-242030-
/O.CON.KDVN.SV.W.0002.000000T0000Z-190324T2030Z/
Hancock IL-
313 PM CDT SUN MAR 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL HANCOCK COUNTY...
At 312 PM CDT, a severe thunderstorm was located near Hamilton, or
near Keokuk, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Carthage, Hamilton, Warsaw, West Point, Ferris, Burnside, Denver,
Elvaston, Basco, Bentley, Webster and Sutter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4026 9134 4029 9143 4036 9141 4041 9136
4056 9102 4024 9094
TIME...MOT...LOC 2012Z 254DEG 28KT 4034 9131
HAIL...1.00IN
WIND...<50MPH
$$
Ervin067
WWUS53 KDVN 242019
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
319 PM CDT SUN MAR 24 2019
ILC067-242030-
/O.CON.KDVN.SV.W.0002.000000T0000Z-190324T2030Z/
Hancock IL-
319 PM CDT SUN MAR 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL HANCOCK COUNTY...
At 318 PM CDT, a severe thunderstorm was located near Hamilton, or 7
miles southwest of Carthage, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Carthage, Hamilton, Ferris, Burnside, Elvaston, Basco, Bentley and
Webster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4028 9130 4030 9137 4036 9138 4041 9136
4056 9102 4033 9096
TIME...MOT...LOC 2018Z 249DEG 28KT 4036 9126
HAIL...1.00IN
WIND...<50MPH
$$
Ervin379
WWUS53 KDVN 242026
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
326 PM CDT SUN MAR 24 2019
ILC067-242036-
/O.EXP.KDVN.SV.W.0002.000000T0000Z-190324T2030Z/
Hancock IL-
326 PM CDT SUN MAR 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HANCOCK COUNTY WILL
EXPIRE AT 330 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4028 9130 4030 9137 4036 9138 4041 9136
4056 9102 4033 9096
TIME...MOT...LOC 2026Z 248DEG 26KT 4038 9122
$$
ErvinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 12:47 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Mar 24, 12:47 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1247 PM CDT Sun Mar 24 2019 ...HYDROLOGY and 18z AVIATION UPDATE... .SYNOPSIS... Issued at 300 AM CDT Sun Mar 24 2019 Bands of rain beginning to increase in coverage over eastern Iowa and northwest Illinois. The initial wave from Independence down through the Quad Cities is fairly light because dry low-levels have been evaporating a lot of it before reaching the ground. Here at the office, light rain began at 145 AM with a surface RH of 61%. Now we're up to 76% with the rain becoming slightly more steady. Back to the west and southwest, from near Vinton to Keokuk, the activity is showery in appearance on radar with embedded moderate cores. So far tonight, there have not been lightning cloud flashes or strikes in or near our CWA. Latest IR satellite loop depicted the upper-level low still located well to our west, over south-central Nebraska and north- central Kansas. It's not moving to the east all that fast either. We'll be dealing with effects from this system into this evening before the rain chances really diminish. && .SHORT TERM...(Today through Monday) ISSUED AT 300 AM CDT Sun Mar 24 2019 Today Periods of rain or showers are likely, but it's apparent now that the measurable rain will come from two distinct waves. The first of which, fueled by low-level positive theta-e advection, is ongoing across the west and southwest CWA. This band of showers will continue to lift NNE through the morning, weakening once it reaches north of I-80. It will then pivot across the north later this afternoon and evening, before finally sinking back to the south in a weakening fashion. The secondary round of rain will be associated with PVA from the 500mb vorticity max and a slight increase in MUCAPE. Models have trended further south with the track of the vort. max, keeping most of the rain to the south of highway 34 (west of Galesburg, IL). Maintained a slight chance for thunder across the south this afternoon. Overall, total rainfall amounts won't be too impressive and will vary considerably across the forecast area with most locations between 0.10 to 0.40 inches. PWATs up to 0.80-0.90 tenths will support heavier downpours but rainfall should be limited by prolonged breaks and the scattered coverage. This is good news because impacts to river levels are not anticipated. Hi-res models develop thunderstorms to the ESE of the upper- level this afternoon across central Missouri into southwest Illinois. The HRRR is the furthest north with a few strong cells forming only one tier of counties south of Scotland and Clark (MO). We'll have to watch this closely, if the surface low were to track only slightly further north the surface- based instability would follow suit and nudge up into the far southern CWA. Right now the HRRR seems overdone on the northern convection, but again something to be aware of later today. The Storm Prediction Center has a Marginal Risk for severe storms well south of forecast area. Tonight and Monday Chilly tonight with cold air coming in behind a backdoor cold front. Lows will be in the 20s and 30s. For Monday, highs only reach the mid to upper 40s. Although, the late March sun angle will make it feel warmer. .LONG TERM...(Monday Night through Saturday) ISSUED AT 300 AM CDT Sun Mar 24 2019 Long term period begins with a gradual warming trend and quiet weather. Towards the end of the period, return flow will prime the area for a late week storm system. Guidance is consistent with higher QPF from this system across the area. This system will be the main forecast concern in the long term period. Tuesday expect clear skies and temperatures in the upper 40s to low 50s as large scale ridging moves into the area. These clear skies will be short lived as the flow turns southwest for Wednesday. Wednesday through the weekend, expect return flow on Wednesday with clouds and warmer temperatures across the area. Moisture will also return to the area as the flow begins to bring gulf moisture into the area. Wednesday night into Thursday morning, the GFS has a strong LLJ into the area that will bring moisture for the next wave Thursday into Saturday. At this time, there are still differences in the momentum fields between the models. These differences greatly affect the potential weather and subsequent impacts to the area. They also affect the timing of the system. What is consistent with the models are two rounds of precip. One on a warm advection wing and the other with the passage of the surface wave. QPF will be the main concern with this system as thunderstorms will likely lead to higher QPF in some areas. The ECMWF has the highest QPF with a system that doesn't even phase. WPC has around one inch with this system. This far out, expect QPF forecasts to change and be refined. I have little confidence in QPF amounts from the models at this time. As the system moves out, cold air moves into the area and may lead to a transition from rain to snow. The 24/00z GEM has around 0.75 inches of QPF that would fall as snow across our area on Saturday. As mentioned above, do not have confidence in QPF amounts. Do think that some flurries are possible as the system moves out. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) ISSUED AT 1240 PM CDT Sun Mar 24 2019 Challenging CIG fcst continues into the afternoon with variations from LIFR at DBQ, to patches of VFR CIGs in northwest IL. Most TAF sites will have to deal with lower MVFR CIGs, and sctrd to isolated showers rotating around a low pressure system moving eastward along the western IA/MO border region ATTM. Light fog of 3-6SM will also hang on for much of the afternoon, with dense fog at DBQ expected to improve by mid afternoon. Some narrow bands of light showers/ rain will look to rotate back toward the TAF sites during the evening, with heavier rain with possible embedded thunderstorms moving to the east acrs areas just south of the BRL TAF site. After the storm system starts to drop southeast toward the STL MO area, northeast sfc winds will in crease to 10-15 KTS with higher gusts overnight. The northeast influx should improve VSBYs and help lift CIGS up to higher MVFR and eventually VFR levels by early Monday morning, except maybe at BRL where MVFR may linger through mid Monday morning. ..12.. && .HYDROLOGY... Issued at 1115 AM CDT Sun Mar 24 2019 No significant changes noted with the river forecasts this morning. In general, conditions continue improving on area tributary rivers with levels slowly falling. Meanwhile, rises continue throughout the mainstem Mississippi with moderate to major flooding ongoing in many locations. Crests are expected over the next 24+ hours from the Quad Cities L/D 15 on southward due to routed water already in the river system. Levels from Quad Cities on southward will slowly fall off, but remain above Major flood stage through the next 7 days and possibly beyond. Upstream of the Quad Cities levels on the Mississippi River will be rising throughout the next 7 days and beyond due to increase in flow from snowmelt across Minnesota and Wisconsin. There will likely be another crest along the Mississippi and its tributary rivers when the snow across Minnesota and Wisconsin melts. While the timing of this flood crest is uncertain, the most likely time frame is April 10th through the 25th. If temperatures across the Midwest are warmer than the current forecasts and outlooks, the next flood crest may move forward by 7 to 10 days. Also, any heavy precipitation would cause a change in timing of the crests as well. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...Gibbs AVIATION...12 HYDROLOGY...McClure
Hazardous weather outlook, Mar 24, 3:31 AM CDT, 11 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 331 AM CDT Sun Mar 24 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-250845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 331 AM CDT Sun Mar 24 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is a slight chance for thunderstorms this afternoon along and south of highway 34 to the west of Galesburg, Illinois. The main risk is lightning. Widespread moderate to major flooding continues on most area rivers. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a slight chance for thunderstorms from Wednesday night into Friday. It is too early to determine the potential for severe weather. Widespread moderate to heavy precipitation is possible late this week, which could exacerbate the ongoing river flooding. It is too early to know how much rain will fall or the placement of the heaviest axis of precipitation. Moderate to major flooding of many areas rivers will continue through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Uttech
In the hours before
Special weather statement, Mar 24, 2:26 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
226 PM CDT SUN MAR 24 2019
ILC067-IAC111-MOC045-242015-
Hancock-Lee-Clark-
226 PM CDT SUN MAR 24 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HANCOCK...SOUTHERN
LEE AND SOUTHEASTERN CLARK COUNTIES UNTIL 315 PM CDT...
At 225 PM CDT, a strong thunderstorm was located 11 miles south of
Kahoka, moving east at 25 mph.
Nickel size hail is possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4020 9150 4025 9150 4026 9183 4031 9185
4046 9144 4020 9134
TIME...MOT...LOC 1925Z 251DEG 20KT 4025 9174
12The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 2:26 PM CDT | Special Weather Statement | DVN | Clark | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Severe Thunderstorm Warnings in Illinois, 2019Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.